Anemia and Fatigue : Handling Hep - by Liz Highleyman

POZ - Health, Life and HIV
Subscribe to:
POZ magazine
E-newsletters
Join POZ: Facebook MySpace Twitter Pinterest
Tumblr Google+ Flickr MySpace
POZ Personals
Sign In / Join
Username:
Password:
POZ Focus

Back to home » HIV 101 » POZ Focus » Anemia and Fatigue

Table of Contents

 
Up, Up and Away

Tiredness Test

Tips To Turbocharge

Acing Anemia

Beating The Blues

Hormone Hoo-ha

Handling Hep

Lifestyle Lift

 
What You're Talking About
Gay-on-Gay Shaming: The New HIV War (blog) (47 comments)

'Undetectable' Is the New 'Negative'? (29 comments)

I am not a criminal. I am not a sex offender. I'm a survivor! (blog) (15 comments)

Will HIV Ever Be Safe Enough for You? (blog) (13 comments)

Donald Sterling Claims Magic Johnson Not a 'Good Example' (9 comments)

Media Cooks Up Claim That Soy Sauce Treats, Even Cures HIV (7 comments)
Most Popular Lessons

The HIV Life Cycle

Shingles

Herpes Simplex Virus

Syphilis & Neurosyphilis

Treatments for Opportunistic Infections (OIs)

What is AIDS & HIV?

Hepatitis & HIV


emailprint

Handling Hep

by Liz Highleyman

One of the most common bugs affecting people with HIV can be a real drag

Fatigue is one of the characteristic symptoms of viral hepatitis, a disease that is no minor matter to people with HIV: As many as 30% of HIV positive people also have chronic hep C, known as coinfection (about 10% have hep B). Among certain groups, such as injection drug users, the coinfection rate can be as high as 90%.

Ironically, getting treatment for hepatitis can also bring on extreme tiredness. People taking the drugs that treat it—interferon and ribavarin—are at risk for developing depression and/or anemia, both of which, can cause fatigue.

So what’s the best way out of this treatment catch-22? Your doc can lower your interferon or ribavirin doses, but doing so lowers your chances of being cured. A better way is to take antidepressants along with interferon or ribavirin (see “Beating the Blues”) or even before you start. If your hep treatment is causing anemia, a drug called Procrit can boost your red blood cells (see “Acing Anemia”).

If you’re not sure you have been tested for hep C, see your doctor: Every person with HIV should get tested for this debilitating bug—if it’s not treated hep C can cause serious damage to your liver and even cause liver failure. And if you’ve been treated for hep C and successfully “cleared” the virus, don’t forget: You can get it again. (Injection drug use is the most common way.) For more info on hep C, check out these sites: www.natap.org and www.hepcadvocacy.org.



[ Go to top ]

Join POZ Facebook Twitter Google+ MySpace YouTube Tumblr Flickr
Quick Links
Current Issue

HIV Testing
Safer Sex
Find a Date
Newly Diagnosed
HIV 101
Disclosing Your Status
Starting Treatment
Help Paying for Meds
Search for the Cure
POZ Stories
POZ Opinion
POZ Exclusives
Read the Blogs
Visit the Forums
Job Listings
Events Calendar


    charliehunter
    San Francisco
    California


    oceanblue65
    louisiana
    Louisiana


    hollywoodvers1
    Los Angeles
    California


    albsur7436
    San Francisco
    California
Click here to join POZ Personals!
Ask POZ Pharmacist

Talk to Us
Poll
Will decriminalizing injection drug use help end the global HIV epidemic?
Yes
No

Survey
PrEP Course

more surveys
Contact Us
We welcome your comments!
[ about Smart + Strong | about POZ | POZ advisory board | partner links | advertising policy | advertise/contact us | site map]
© 2014 Smart + Strong. All Rights Reserved. Terms of use and Your privacy.
Smart + Strong® is a registered trademark of CDM Publishing, LLC.